Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Cheyenne, WY

June 23, 2016Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2016, 4:52 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 4:52 PM MDT (22:52 UTC)
Expired
Jun 23, 2016, 5:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS55 KCYS 232252
SVRCYS
NEC033-105-232330-
/O.NEW.KCYS.SV.W.0043.160623T2252Z-160623T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 451 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR DIX TO 10 MILES NORTHWEST OF WESTPLAINS...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DIX AROUND 500 PM MDT. 
  POTTER AROUND 525 PM MDT. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 27 AND
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4126 10355 4128 10306 4100 10307 4101 10361
TIME...MOT...LOC 2251Z 277DEG 17KT 4119 10354 4099 10359 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
542 
WWUS55 KCYS 232318
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT THU JUN 23 2016

NEC033-105-232330-
/O.CON.KCYS.SV.W.0043.000000T0000Z-160623T2330Z/
CHEYENNE NE-KIMBALL NE-
518 PM MDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

AT 517 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR POTTER TO 8 MILES NORTH OF WESTPLAINS...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  POTTER AROUND 525 PM MDT. 

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 34 AND
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4128 10306 4100 10307 4101 10345 4127 10341
TIME...MOT...LOC 2317Z 266DEG 18KT 4126 10336 4098 10344 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
860 
WWUS55 KCYS 232325
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT THU JUN 23 2016

NEC033-105-232335-
/O.EXP.KCYS.SV.W.0043.000000T0000Z-160623T2330Z/
CHEYENNE NE-KIMBALL NE-
525 PM MDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES WILL EXPIRE AT 530 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4128 10306 4100 10307 4101 10345 4127 10341
TIME...MOT...LOC 2321Z 277DEG 17KT 4126 10336 4098 10344 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:13 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 23, 3:13 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
313 PM MDT THU JUN 23 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM MDT Thu Jun 23 2016

Showers and thunderstorms have continued to develop along the I-80
corridor this afternoon as a weak disturbance aloft pushes east
across the area. some small hail has been reported with gusts up
to 40 MPH so far early this afternoon. Main concern this afternoon
is severe thunderstorms as this line progresses eastward into the
western Nebraska panhandle. However...shear values are still
marginal which supports the multicell structure developing along
several surface boundaries/outflow further to the west. Will
continue to closely monitor the environment this afternoon since a
few severe Thunderstorms are possible southeast of a line from
Cheyenne to Chadron Nebraska. This activity is expected to move
east out of the forecast area by midnight tonight. Kept fog out of
the forecast for now due to concerns with cloud cover and precip
coverage...although some low clouds and fog are possible by
sunrise from Kimball to Alliance Nebraska.

Friday will be similar with a lower chance for strong to severe
thunderstorms due to the lack of shear over the area. Drier air
will also move into the northwest portion of the forecast area and
mainly central Wyoming...with the attention shifting towards fire
weather by Friday afternoon. Friday will be a few degrees warmer
with highs in the mid 80's to mid 90's across most of southeast
Wyoming...warmest across the lower elevations. Hot temperatures
are expected over western Nebraska with readings in the 90's to
possibly around 100. A cold front associated with the strong upper
level trough currently near the Washington coastline will rapidly
move southeast across the forecast area as the trough moves into
Montana Friday night and Saturday morning. Expect cooler
temperatures for Saturday...with highs ranging between the mid
70's to mid 80's. It will be pleasant and breezy/very dry behind
the front...as PW/s lower below one quarter of an inch out west.

.LONG TERM...(Sunday through Thursday)
Issued at 144 PM MDT Thu Jun 23 2016

A fairly active extended forecast period may be in the cards w/quasi
zonal flow atop broad/flat upper-level ridging. The actual timing of
individual disturbances is uncertain...but low-level convergence and
moist upslope should yield at least scattered showers and storms for
Monday and Tuesday. Dew points in the 50s/60s across the high plains
should support CAPES over 2000 J/kg on both days...likely focused in
the western Panhandle on Tuesday. Deep layer shear is expected to be
strong with 30-40 knot flow at H5...so a multi-day severe threat can
be expected. Daytime highs should be near to slightly above seasonal
norms through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM MDT Thu Jun 23 2016

VFR conditions are expected outside of scattered afternoon/evening
thunderstorms across much of the area. Thunderstorm activity today
may be strong to severe, with the potential for heavy rain, strong
winds, and hail for areas along and east of the Laramie Range. May
see brief MVFR cigs/vsbys as well. Thunderstorm activity is likely
to diminish considerably by late this evening.

&&

.FIRE WEATHER...
Issued at 144 PM MDT Thu Jun 23 2016

Moderate fire weather concerns Friday and potentially Saturday as
well. Dry and windy conditions are expected across east central
Wyoming through Saturday with a higher chance of showers and
thunderstorms further south along the I80 corridor. A Red Flag
Warning has been issued for east central Wyoming from Douglas to
Lusk area for low humidities and gusty afternoon winds...although
the stronger gusts may be delayed until mid to late afternoon. A
cold front will move into the region Friday Night resulting in
gusty south to southwest winds becoming northwest by Saturday.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning from noon to 9 PM MDT Friday for WYZ301.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 23, 4:30 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
430 AM MDT THU JUN 23 2016

WYZ101-103>106-109>117-241030-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
430 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE. SMALL HAIL AND DOWNBURST WINDS TO 40 MPH ARE THE PRIMARY
HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS AND VERY LOW AFTERNOON HUMIDITIES WILL INCREASE
FIRE WEATHER CONCERNS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-241030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
430 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE NEBRASKA PANHANDLE
AND AREAS EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY
AND FRIDAY AFTERNOON THROUGH THE EVENING HOURS. A MORE ACTIVE
WEATHER PATTERN IS SHAPING UP FOR MONDAY THROUGH MUCH OF NEXT WEEK
AS A FRONT STALLS ALONG THE EAST SLOPES OF THE LARAMIE RANGE.
DAILY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS LOOKS
LIKELY EACH DAY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS EAST OF INTERSTATE 25
THIS AFTERNOON INTO THE EVENING HOURS.

In the hours before

Special weather statement, Jun 23, 1:45 PM MDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT THU JUN 23 2016

WYZ108-116>119-232030-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
145 PM MDT THU JUN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 145 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRONTIER PARK...OR OVER CHEYENNE...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...BURNS...FRONTIER PARK...HILLSDALE...CRYSTAL LAKE RESERVOIR...
MERIDEN REST AREA...SOUTH GREELEY...WARREN AFB...RANCHETTES...NORTH
CHEYENNE...CRYSTAL LAKE CAMPGROUND...CARPENTER...GUN BARREL...WARREN AF
BASE...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 24.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 339 AND 389.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4117 10524 4158 10432 4100 10429 4100 10527
TIME...MOT...LOC 1945Z 244DEG 28KT 4115 10484

HAMMER
Special weather statement, Jun 23, 3:45 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT THU JUN 23 2016

NEZ019-020-096-WYZ108-232230-
SOUTH SIOUX NE-SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY-
345 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANNER...SOUTHEASTERN
SIOUX...SCOTTS BLUFF AND EAST CENTRAL GOSHEN COUNTIES UNTIL 430 PM
MDT...

AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORRILL TO 7 MILES
NORTHWEST OF HARRISBURG...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBLUFF...GERING...MITCHELL...TERRYTOWN...MORRILL...MINATARE...LYMAN...
LAKE ALICE...SCOTTS BLUFF NATIONAL MONUMENT...STEGALL...LAKE MINATARE...
WILDCAT HILLS CAMPGROUND...HUBBARD HILL...WILDCAT HILLS STATE
RECREATION AREA...SCOTTSBLUFF AIRPORT...LAKE MINATARE CAMPGROUND...
MELBETA AND MCGREW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4223 10356 4165 10338 4151 10401 4187 10421
TIME...MOT...LOC 2144Z 235DEG 19KT 4191 10389 4163 10385

HAMMER
Special weather statement, Jun 23, 3:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT THU JUN 23 2016

WYZ105-110-115-116-232330-
SHIRLEY BASIN-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...MEDICINE BOW...SHIRLEY BASIN...
ARLINGTON...ELK MOUNTAIN...BOSLER...LARAMIE...BUFORD...
PUMPKIN VINE...VEDAUWOO
347 PM MDT THU JUN 23 2016

A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN CARBON COUNTY OVER
THE NEXT HOUR. STRONG WINDS GUSTING TO 50 MPH ALONG WITH SMALL
HAIL WILL BE POSSIBLE WITH THESE STORMS. MOTORISTS DRIVING ALONG
INTERSTATE 80 BETWEEN WALCOTT JUNCTION AND THE CARBON AND
SWEETWATER COUNTY LINE SHOULD EXPECT TO ENCOUNTER GUSTY WINDS.
Special weather statement, Jun 23, 4:16 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT THU JUN 23 2016

NEZ020-054-055-232300-
CHEYENNE NE-KIMBALL NE-BANNER NE-
416 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
SOUTHEASTERN BANNER AND NORTHEASTERN KIMBALL COUNTIES UNTIL 500 PM
MDT...

AT 416 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIMBALL...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIMBALL...POTTER...DIX AND KIMBALL AIRPORT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 15 AND
47.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4132 10378 4139 10353 4142 10340 4143 10324
      4112 10314 4110 10376
TIME...MOT...LOC 2216Z 247DEG 24KT 4122 10367

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:45 PM MDTSpecial Weather StatementCYSScotts Bluff45 min
Jun 23, 4:10 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff, Sioux38 min
Jun 23, 4:16 PM MDTSpecial Weather StatementCYSKimball44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.